Posted by BarbaraCat on July 20, 2002, at 1:39:35
In reply to BarbaraCat, posted by McPac on July 19, 2002, at 23:05:30
Notice I said 'fairly' common, not a hard and fast rule. Also, this is how my particular chemistry reacts so don't judge whether or not you're bipolar on someone else's response. There have been numerous articles recently published on how Bipolars can (notice I said 'can') get worse on ADs, although I can't quote from any particular source at the moment. I'll bet if you did a web search (or here in this board) on bipolar+antidepressants or bipolar+SSRI you'll come up with a bunch of hits in which you'll find this pheonomenon. My pdoc is very familiar with it, so you might ask your doctor. It's pretty prevalent knowledge. Even with my earlier statement, on my current Remeron I was able to double it within 2 weeks without any problems. But Remeron is not an SSRI, but an SNRI, acting on different receptor sites that seem implicated in Bipolar disorder. So, Remeron may be a very good AD for bipolars, whereas standard SSRI's are perhaps not so good. Also, I was and still am on lithium when I increased, and I'm sure that made a huge difference. When you start tweaking fine hairs at the receptor sites, one SSRI can be quite different from the next SSRI, even though they're primary action is via serotonin. Rocket science, if you ask me.
Are you the person who asked about what does mania feel like? I couldn't find the thread again and would love to answer whoever wrote it. If that was you, or you're interested in Bipolar I, read Kay Jamison Redfield's book "An Unquiet Mind". She's a psychiatrist who has written very eloquently about her severe Manic Depression and what it feels like to be in a full blown mania. If that was you and you also said your definition of hypomania was just being happy, I can assure you, hypomania is not just being happy. Just being happy is simply that. Hypomania may start out that way but quickly gets more and more urgent or ecstatic and reckless and wired and then spins off into disorganization and frantic behavior and then inevitably ends up in a crash. But then again, that's my version of it. Cyclothymia, on the other hand, is a less severe form of bipolar and is explained by less intense depressions cycling with periods of being 'up', so you may want to do some research there.
I thank God I'm 'only' BP-II and not the very disintegrating BP-1. Since getting rediagnosed it just explains so much for me as to why I was getting weird reactions all this time and why my depressions never felt the same as others. Heck, they're not even the same as other BP-II's because I've also got the very nasty 'mixed-states' form.
If the Bipolar doesn't sit well with you, definitely ask your pdoc for some in-depth diagnostic testing. It's available and very important if you don't think you're on the right med track. If your meds are working for you, then why worry about a label? We can only make a best guess anyway. - Barbara
> Barbara said: "Any increase (in antidepressants) would send me into severe panic disorder, sleeplessness, wiredness which would eventually wear off until the next poop cycle. This is a fairly common symptom of Bipolar, but I didn't know that until just a few months ago."
> >>>>>>Increases in my anti-d's NEVER caused any bad reaction to me...does that mean anything (like maybe I don't have Bipolar)? Do you have ANY link that says that type of quote BarbaraCat or anyone?